Peruse the aisles of a local pharmacy or grocery store and you will find more than 30 over-the-counter medications available to treat the symptoms of fever, headache, sore throat, and achy muscles. Many of these “multi-symptom” products contain acetaminophen, the active ingredient in Tylenol. This means cold and flu sufferers who are using multiple combination cough and cold remedies may inadvertently be taking more acetaminophen than they intend — and putting themselves at risk for a serious complication: acetaminophen-induced liver toxicity.
Acetaminophen is the most commonly available pain-relieving and fever-reducing medication. It is an ingredient in more than 600 over-the-counter and prescription medications, and it has a remarkable safety profile: the dose at which potential toxicity occurs (8,400 milligrams, or mg) is dramatically higher than the amount that most adults need to effectively treat their symptoms (650 to 1,000 mg). Moreover, acetaminophen does not cause the unwanted effects that are associated with non-steroidal anti-inflammatory drugs (NSAIDs) or prescription opioids. As a result, acetaminophen is known as a very safe and effective over-the-counter medication for the treatment of pain and fever, and is taken by millions of people.
The problem with too much acetaminophen
Nevertheless, you may not realize that acetaminophen is an active ingredient in a combination medication unless you read the label carefully. For example, NyQuil, Theraflu, and Percocet (oxycodone with acetaminophen) all contain acetaminophen. Unfortunately, using multiple products that contain acetaminophen can result in accidental misuse and overuse, as well as potential liver damage.
Acetaminophen is primarily processed in the liver. The liver breaks down most of the acetaminophen in a normal dose and eliminates it in the urine. But a small portion of the drug is converted to a byproduct that is toxic to the liver cells. If you take too much acetaminophen — all at once or over a period of several days — this toxic breakdown product can build up and cause damage to the liver.
In addition, there is some evidence that people with dehydration from vomiting or diarrhea, persistent fevers, or underlying liver problems may be at slightly increased risk of liver damage when taking normally safe doses of acetaminophen. The resulting symptoms of right-sided abdominal pain, nausea, vomiting, and general malaise may be mistaken for a worsening flu-like illness instead of being recognized as warning signs of liver damage.